Expanding the Armamentarium in Metastatic Liver Cancer - Episode 8
Ghassan K. Abou-Alfa, MD: And now, Ruth, it takes me back to the same question I asked a second ago, but now that we delved a little bit into more details and what are the side effects for the therapy—and that sorafenib followed by regorafenib with all what you mentioned go out to the potential side effects, or at least the most common of which—do you think this really is something that you’ll be able to circumvent and convince the patient that it’s totally appropriate to do that approach of therapy? Or, are you looking a little bit more into the checkpoint inhibitors as being the aspiration to get on? How can you support sorafenib followed by regorafenib with all what we just heard about side effects?
A. Ruth He, MD, PhD: Yes. First, I think looking at an efficacy point of view, nivolumab is an active agent. So, usually I would want to have the patient be exposed to all therapeutic options if possible. And if the patient’s liver is on the verge of or is very symptomatic from the cancer, then sometimes I would move to nivolumab earlier. And usually, I will look for early signs of progression and just make sure the patient has a good chance to get on all therapeutic options.
Ghassan K. Abou-Alfa, MD: Fair enough. And Anthony, this brings me to the same question with regard to nivolumab. You’re right, the excitement with the checkpoint inhibitors is really overwhelming, but nonetheless, the news about the potential side effects from the nivolumab are definitely more heard of nowadays. And how can you assure a patient that the side effects are definitely there, but we’ll be able to manage them? But at the same time, like how common are they in regard to the really severe ones? Like what will be your way to convince the patient to go on the checkpoint inhibitor, if it is appropriate therapy for that patient?
Anthony El-Khoueiry, MD: If it is the appropriate therapy, I think my message is usually that the majority of patients in reality don’t feel anything when they’re getting a checkpoint inhibitor. You know we’re mostly noticing these laboratory abnormalities and maybe if they’ve been on it a while, maybe a little bit of fatigue. But most patients, a large majority, don’t feel much.
I do tell them that there are potentially serious side effects that can be life-threatening. Certain autoimmune diseases in certain organs can be life-threatening. We have to watch carefully for them when there are symptoms that could be indicative, let’s say, of pneumonitis; an appropriate workup is done to make sure it’s not something else. So, it’s important to not assume that every symptom is an autoimmune complication as well. An appropriate workup needs to be done and then appropriate therapy with steroids needs to be instituted in a timely fashion. So, that’s how I reassure them that we know what we’re looking for. And then if anything unusual starts happening in a specific organ site, like more diarrhea, more cough, etc, you alert us and we will look into it. And I think that’s just that physicians have to be aware of these potential complications.
Ghassan K. Abou-Alfa, MD: I’m glad that you bring up that thankfully more commonly than not, patients will be OK, and thankfully, there’s a certain rarity to the potential of serious side effects. But tell us from your experience, like what’s a really bad thing that can happen?
Anthony El-Khoueiry, MD: The autoimmune pneumonitis and colitis are among the more common autoimmune complications, and I think we’ve learned how to treat them relatively well. I would say that some of the more rare things—like myositis and encephalitis—tend to be a bit more complicated, and I think the track record and knowing how to control them may be that the information is not as common and not as available. We still follow the same principle of steroid therapy, but my impression is that inflammation in those other sites beyond the lung and colon sometimes can be a bit more concerning and will require a bit more aggressive management.
Ghassan K. Abou-Alfa, MD: If anything, we heard here an incredible detailed discussion about 2 new events of therapy: regorafenib followed by sorafenib, as well as nivolumab. And, if anything, we did hear a great acknowledgement about the benefit of those 2 therapies. The regorafenib definitely has an improvement to survival compared to the placebo after progression on sorafenib. And we said that sorafenib followed by regorafenib can, together, probably join into an improvement in survival for up to more than 24 months.
On the other hand, we heard about the incredible response rate that can occur with nivolumab that, again to reiterate, we suggested will be close to about 30%. And at the same time, we said this is already approved. But more importantly also, we heard quite a bit about the potential side effects that can occur with the different types of therapies. And, again, to re-summarize, the hand-foot syndrome, the fatigue, and the diarrhea can occur with the TKIs, being sorafenib and regorafenib, which are very important to make sure we catch early, we manage early, and we’ll adjust the dose accordingly.
On the other hand, we heard about the most commonly lack of side effects in regard to the nivolumab. But nonetheless, they can occur as well. As we just noticed, allergic reactions in regard to the skin; and in addition to that, the potential colitis. Of course, the more intense things that can occur with regards to thyroids, pneumonitis, and what have we. Thankfully, they are rare but it’s very important to be aware of them and acknowledge them and manage them accordingly.
If anything, our colleagues could not really necessarily pin down, and in all fairness the data are not there, about how to manage the sequence of those therapies.
Transcript Edited for Clarity